Alabama, 2008

Damaging Winds in Alabama, July 23, 2008

July 23, 2008 · NWS HUN · 2 events in 2 counties and zones

Abundant low level moisture and dry air aloft combined with strong daytime heating ahead of an approaching cold front resulted in isolated wind damage in southwestern portions of northern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Abundant low level moisture and dry air aloft combined with strong daytime heating ahead of an approaching cold front resulted in isolated wind damage in southwestern portions of northern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 23, 9:57 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 23, 9:57 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1057 AM CDT WED JUL 23 2008

.UPDATE...
DECREASED POPS FOR THE MORNING PERIOD...AND QPF THROUGH 00Z TO
FOLLOW CURRENT TRENDS.

&&

.DISCUSSION...
TRICKY FORECAST IS UNFOLDING FOR THE REST OF TODAY. THE COLD FRONT
THAT IS APPROACHING THE TENNESSEE VALLEY IS CURRENTLY DRAPED ALONG
THE OHIO RIVER VALLEY...EXTENDING THROUGH KENTUCKY...MISSOURI...AND
INTO SERN KANSAS. DRY AIR ASSOCIATED WITH THIS FRONT IS ALREADY
KNOCKING ON THE DOORSTEP IN SRN MIDDLE TN...AND WILL CONTINUE TO
WORK INTO THE AREA THIS AFTERNOON.

STORM POTENTIAL IS THE TRICKY PORTION OF THE FCST FOR THIS
AFTN/EVENING. FORCING ASSOCIATED WITH THE FRONT WILL ALLOW
CONVECTION TO DEVELOP ARND MIDDAY. AS OF 15Z...CONVECTION HAS
BEEN MAINLY RESTRICTED TO AREAS S OF THE CWA. MODEL DATA IS NOT
SUGGESTIVE OF WIDESPREAD CONVECTION THIS MORNING DUE TO WEAK
CONVERGENCE...BUT WITH THE HEATING OF THE DAY...EXPECT TO SEE
COVERAGE INCREASE ACROSS THE AREA. MAIN QUESTION REVOLVES AROUND
EXACTLY WHERE...AND TO WHAT EXTENT THE COVERAGE WILL BE ACROSS THE
AREA THIS AFTN/EVENING. WITH PWATS THIS AFTN RANGING FROM 1.5 TO
2...HEAVY RAIN POTENTIAL WILL HAVE TO BE MONITORED...ESPECIALLY
IN AREAS THAT RECEIVED SEVERAL INCHES OF RAINFALL WITH THE
ACTIVITY YESTERDAY. IN ADDITION...WITH THE DRIER AIR ALOFT PUSHING
ITS WAY INTO THE CWA...AFTN MIXING WILL ALLOW DAMAGING WIND GUSTS
TO BE POSSIBLE WITH ANY STRONGER STORMS THAT DEVELOP. WILL MONITOR
THE SITUATION AND ISSUE MESOSCALE UPDATES IF NECESSARY THIS AFTN.

&&

.PREV DISCUSSION... /ISSUED 545 AM CDT WED JUL 23 2008/

DISCUSSION... /ISSUED 403 AM CDT WED JUL 23 2008/
AS THE NRN STREAM RIDGE PUSHES BY TO OUR NORTH ON THURS...WINDS
SHOULD REMAIN LIGHT NRLY. NOW THINKING THAT THERE WILL BE VERY
LITTLE CHANCE FOR ANY CONVECTION...WITH VERY DRY AIR ALOFT AND A
DECENT SUBSIDENCE INVERSION AROUND THE 700MB-800MB LYRS.

FOR THURS NIGHT...A SHORT WAVE IN NW FLOW ALOFT MAY GENERATE DEEP
CONVECTION OR MCS ACTIVITY IN THE MID-MISS/LOWER OH VALLEY REGION.
THIS FEATURE IS EXPECTED TO CONTINUE TO MOVE THROUGH OUR AREA DURING
THE OVERNIGHT HOURS. DONT HAVE HIGH CONFIDENCE THAT RESULTING
CONVECTION WILL ACTUALLY SURVIVE ALL THE WAY INTO OUR AREA.
NEVERTHELESS...THOUGHT IT WAS WORTHY TO AT LEAST MENTION AN ISOLD
CHANCE.

A WEAK FRONTAL BOUNDARY AGAIN WILL ENCROACH UPON THE AREA LATE
FRIDAY INTO SAT. HAVE LEFT POPS AS IS FOR NOW WITH CHANCE MENTION ON
FRIDAY IN THE HIGHER THETA-E AIRMASS...AND HAVE RETAINED A 20 POP
FOR NOW ON SAT. LATEST THINKING IS THAT THE PROGRESSION OF EVENTS
MAY BE A LITTLE SLOWER WITH THE FRONT STALLING PERHAPS TO OUR NORTH
ON SAT...BUT WILL GO WITH PERSISTENCE FOR NOW UNTIL A CLEAR PICTURE
EMERGES.

THE REST OF THE PERIOD REMAINS A LITTLE MUDDLED...WITH SLIGHT
CHANCES FOR CONVECTION EACH PERIOD...AS THE REGION WILL REMAIN
PRIMARILY IN A FAIRLY MOIST SWRLY/WRLY FLOW REGIME AMIDST NWRLY FLOW
ALOFT. MED RANGE GUIDANCE IS STILL PERSISTENT IN DIGGING AN ERN
CONUS TROUGH EARLY/MID NEXT WEEK...AND PUSHING YET ANOTHER SFC FRONT
INTO THE TN VALLEY AT THAT TIME.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PREV DISCUSSION...KDW
DISCUSSION...12
Hazardous weather outlook, Jul 23, 12:06 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
106 PM CDT WED JUL 23 2008

ALZ001>010-016-TNZ076-096-097-240400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
106 PM CDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A WEAK COOL FRONT WILL DROP SOUTH INTO THE CENTRAL TENNESSEE
VALLEY TODAY...TRIGGERING ANOTHER ROUND OF THUNDERSTORMS. A FEW OF
THESE STORMS MAY BECOME STRONG WITH WIND GUSTS OF UP TO 50
MPH...HEAVY DOWNPOURS AND FREQUENT LIGHTNING. THE STORM THREAT WILL
SHIFT SOUTH OF THE TENNESSEE RIVER BY THIS EVENING BEFORE ENDING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE NEXT APPRECIABLE THREAT OF THUNDERSTORM ACTIVITY WILL BE
FRIDAY INTO FRIDAY NIGHT AS ANOTHER WEAK COOL FRONT APPROACHES
FROM OUR NORTHWEST.

SEVERAL WEAK DISTURBANCES WILL TRAVEL FROM THE PLAINS INTO THE
SOUTHEAST FROM SATURDAY THROUGH TUESDAY. EACH WILL CARRY A THREAT
OF ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS AFTERNOON.

MP/BCC

In the hours before

Special weather statement, Jul 23, 1:03 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
203 PM CDT WED JUL 23 2008

TNZ096-231930-
LINCOLN-
203 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 230 PM CDT...

AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM APPROACHING FAYETTEVILLE...MOVING SOUTHEAST AT
20 MPH.

WINDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOWELL.
  FAYETTEVILLE.
  MOLINO.
  KELSO.
  CRYSTAL SPRINGS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Jul 23, 1:08 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 PM CDT WED JUL 23 2008

ALZ005-006-231945-
LIMESTONE-MADISON-
208 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE AND MADISON COUNTIES UNTIL
245 PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATHENS...MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ATHENS.
  TANNER.
  FRENCH MILL.
  INTERSTATE 65 AND 565 INTERCHANGE.
  BELLE MINA.
  MOORESVILLE.
  WEST AND SOUTH MADISON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Jul 23, 1:17 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
217 PM CDT WED JUL 23 2008

TNZ097-231945-
FRANKLIN-
217 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 245 PM CDT...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ESTILL SPRINGS...OR NEAR WINCHESTER...MOVING
SOUTHEAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ESTILL SPRINGS.
  DECHERD.
  COWAN.
  SEWANEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MP
Special weather statement, Jul 23, 1:20 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CDT WED JUL 23 2008

TNZ096-232000-
LINCOLN-
220 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY EXTENDED UNTIL 300
PM CDT...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING SOUTHEAST AT 13 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FAYETTEVILLE.
  SKINEM.
  MOLINO.
  KELSO.
  CRYSTAL SPRINGS.
  SMITHLAND.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Jul 23, 1:30 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT WED JUL 23 2008

ALZ004-007-232015-
LAWRENCE-MORGAN-
230 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN LAWRENCE AND WESTERN MORGAN
COUNTIES UNTIL 315 PM CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRINITY...OR 10 MILES NORTHEAST OF
MOULTON...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHALYBEATE SPRINGS.
  CADDO.
  BASHAM.
  NEEL.
  DANVILLE.
  MASSEY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MP/BCC

The radar

The Northeast Alabama radar (KHTX), 105 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 23, 1:45 PM CST to 2:55 PM CST
Where
Lawrence County, 0.57 mi W of Caddo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
34.570, -87.140

A few power lines were downed by thunderstorm winds near Caddo.

Thunderstorm Wind, Cullman

When
July 23, 2:30 PM CST to 2:35 PM CST
Where
Cullman County, 0.7 mi S of Jones Chapel to 1.6 mi S of Jones Chapel
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.210, -87.052

Severe thunderstorm winds downed trees and damaged a barn in the Jones Chapel area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119570, 119562.